February 1984

Relationship of Vancomycin Concentrations and Ototoxicity

Arch Intern Med. 1984;144(2):419. doi:10.1001/archinte.1984.00350140253045

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.  —Vancomycin hydrochloride is being prescribed with increasing frequency as a result of the proliferation of methicillin-resistant strains of Staphylococcus aureus and its recognized value in Staphylococcus epidermidis infections in patients with prosthetic devices.1,2 Ototoxicity from vancomycin can occur and is apparently a function of elevated serum concentrations.3 Despite a possibly reduced incidence with today's more purified formulation, reports of ototoxicity persist.4,5 In early case reports, eighth cranial nerve damage was only evident with serum vancomycin concentrations of 80 μg/mL or greater at one or more hours after infusion.3 In one case report, however, measured vancomycin concentrations at one hour after infusion never exceeded 50 μg/mL.5 This discrepancy might be explained by improper evaluation of vancomycin concentrations from an inappropriate sampling time, in conjunction with poorly defined ototoxic levels.Vancomycin pharmacokinetics can be described by a two-compartment pharmacokinetic model (Figure). The half-life of

First Page Preview View Large
First page PDF preview
First page PDF preview